Back to Ask the Diabetes Team Ask the Diabetes Team

From Spartanburg, South Carolina, USA:

My 10-year-old son has always been very healthy and active. He is not overweight or out of shape, 4 feet, 10 inches, 81 pounds. Over the course of the last one to two months, he has had recurring episodes where he is extremely dizzy and shaky, has severe headaches, has a fast heartbeat, and is sweaty/clammy. My husband and I thought it was from not drinking enough water. We increased his fluids, particularly while he was active, but this did not help at all.

He went to the doctor for a regular check-up two weeks ago. We discussed these episodes with the doctor and were told it sounded like a bit of anxiety. That made no sense to us! We then were called back three days later and told that his urine sample showed ketones. We have several diabetics in the family and I had heard that term numerous times. We were told to log all things he takes in, test his sugar in the morning, and one hour after each meal/snack. This has made us discover that we can't keep his glucose numbers up. His morning ones are in the 60s mg/dl 3.3 to 3.8 mmol/L]. One hour after meals, the most it may be is 110 mg/dl [6.1 mmol/L], then it drops again. Last night, two hours after eating all of his dinner, it dropped to 58 mg/dl [3.2 mmol/L]. He ate frozen yogurt and it only went to 79 mg/dl [4.4 mmol/L]. We have another doctor's appointment next week. In the meantime, a friend who is a pediatric nurse said that it sounds like hyperinsulinism. What do you think? If so, is hyperinsulinism related to diabetes? Like we said, we have several in the family, my father, my mother-in-law and my husband's brother who have diabetes.


Before diabetes begins, sometimes there is a funny period where the pancreas actually makes too much insulin. There are also other reasons for high insulin levels, but this must be checked out by "catching" a time of hypoglycemia - with symptoms - and then getting a simultaneous insulin level with a glucose level. As you may imagine, this is sometimes tricky.

The symptoms you describe - while sounding like classical hypoglycemia - are not associated with definite low blood glucose readings. Most of the values you report are totally normal. Anxiety would do this. Some other medication would also do this and an overactive thyroid would also do this. So, there needs to be some medical detective work by either your pediatrician or by a pediatric endocrinologist who can assist with this type of evaluation.

The first thing that I usually suggest may be something of what you are doing - but I would do it more formally. Pre-breakfast and then one hour post-breakfast, pre-lunch and then one hour post-lunch, plus pre-dinner and one hour post-dinner blood sugar readings for about a week. This will let you know what is going on (we call this a profile). Plus, if your son exhibits any symptoms, immediately do a blood sugar reading to see if these symptoms are associated with a particular level of blood sugar. A blood sugar under 60 mg/dl [3.3 mmol/L] would be considered hypoglycemia although some people would say this should be less than 50 mg/dl [2.8 mmol/L].

The ketones only indicate that his body is using fat for metabolism. This would sometimes also occur with conditions which cause hypoglycemia since the body does not have sufficient sugar for energy provision. There are some liver problems, gastrointestinal and thyroid problems that need to be considered as well as conditions associated with pre-diabetes and excess insulin production.

If this were a simple type of hypoglycemia, then avoiding simple sugary foods and drinks and always providing some small amount of fat and protein every three hours - meals and snacks - almost always stops the problem. If the problem still persists, then consult again with your pediatrician and/or set up an evaluation with a pediatric endocrinologist.


Original posting 3 Jun 2008
Posted to Diagnosis and Symptoms


  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:10:16
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.